Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Spotting during early pregnancy. Ultrasound not able to detect fetus. Need to start Progesterone pill to avoid miscarriage?

I am 4 weeks and 5 days pregnancy. I have brown spotting couple times a day since three days ago. Is it a sign of misscarriage? I went for ultrasound scan today and was told it s too small to see. Should I start taking progestron pill to avoid miscarriage (I had once three years ago and this is my 2nd time pregnancy)? Thank you in advance for any suggestion.
Asked On : Sat, 29 Sep 2012
Answers:  4 Views:  96
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
OBGYN 's  Response
hello there..

I hope you have confirmed that you are pregnant by a urine test or blood test as the gestational age of 4weeks 5days cant be seen on ultrasound. Even a transvaginal ultrasound can show pregnancy only after 5weeks.
If you havent done your pregnancy test, i advise you to do it as it might be a simple delay in your periods which has now started with brownish spotting.
Incase you have done or your pregnancy test comes positive , then you can start progesterone tabs though their efficacy in preventing a miscarriage is not yet proved completely. But there is no harm in taking them either.
Bleeding which starts so early in pregnancy may not be a good sign that pregnancy would continue.
I suggest you get your ultrasound done around 6weeks to look for the gestational sac with fetal heart and then start progesterone accordingly.
Meanwhile you should avoid sexual intercourse, heavy exercise.
Start taking folic acid tablet once daily 5mg .
Avoid smoking drinking incase you have these addictions.

Answered: Tue, 2 Oct 2012
I find this answer helpful
OBGYN Dr. Shanti Vennam's  Response
Brown spotting indicates old bleeding. If there is no fresh bleeding, the problem would subside. Avoid intercourse, lifting weights and take bed rest. Consult your gynecologist immediately to see if everything is alright with your pregnancy and also if progesterone and hCG supplements are needed. Wish you good health.
Answered: Sat, 29 Sep 2012
I find this answer helpful
OBGYN Dr. S Patra's  Response
Mar 2016
Welcome to HCM.
You are carrying 4wks 5 days pregnancy and presents with brown spotting for 3 days.
It is probably due to early implantation (common in early wks) or Threatened type miscarriage (it is recoverable ).
USG is not able to reveal anything about fetal profile in detail before 6-8wks. So better to wait at least 2wks and repeat the scan.You may prefer TVS.
You take some measures to avoid risk of miscarriage like complete bed rest,avoid heavy work,take natural micronised progesterone (Susten or Naturogest),Folic acid,calcium and other nutrient supplements,avoid stress,take proper rest.
Always consult with your doctor if bleeding is more.
Be well.
Answered: Sat, 29 Sep 2012
I find this answer helpful
General & Family Physician Dr. Anand Babu M's  Response
Welcome to HealthcareMagicForum

Hi..shaiunachen.., there are many causes for antipartum hemorrhage..
you need to be clinically examined , evaluated.., investigated and treated accordingly..
consult gynecologist...

Take care..
Answered: Sat, 29 Sep 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor